Alert archive / Alabama / River Flood Warnings in 2018

River Flood Warning 24, NWS Birmingham, AL

September 26, 2018Jefferson County, Alabama

NWS Birmingham, AL issued this river flood warning at Sep 26, 2018, 12:36 PM CDT for Jefferson County, Alabama. It took effect at Sep 26, 2018, 1:23 PM CDT. It was in force for 63 min.

The area

The outline as issued.

The facts

Issued
Sep 26, 2018, 12:36 PM CDT (17:36 UTC)
In effect from
Sep 26, 2018, 1:23 PM CDT
Expired
Sep 26, 2018, 2:26 PM CDT
In force
63 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 40 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Village Creek (AL) at Avenue W in Ensley (ENSA1).

Action stage
10 ft
Minor stage
10 ft
Moderate stage
13 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02458450, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

389 
WGUS44 KBMX 261736
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
1236 PM CDT Wed Sep 26 2018

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Village Creek At At Avenue W Affecting Jefferson County.

.Heavy rainfall of three to four inches has occurred during the 
past three hours over the Village Creek basin...and is producing 
rises along the creek. A flood warning is now in effect for Village 
Creek at Avenue W in Ensley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by this evening...or sooner if 
conditions warrant.

&&

ALC073-270536-
/O.NEW.KBMX.FL.W.0024.180926T1823Z-180927T0953Z/
/ENSA1.1.ER.180926T1823Z.180926T2000Z.180926T2153Z.NO/
1236 PM CDT Wed Sep 26 2018

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Village Creek At At Avenue W.
* until late tonight...or until the warning is cancelled.
* At 12:15 PM Wednesday The stage Was 8.6 feet. 
* Flood stage is 10 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by 1 pm and crest near 11.5 feet 
  during the next two hours.
* Impact...At 11.5 feet...Avenue W and other local streets in the area
  become impassable.

&&

LAT...LON 3352 8687 3351 8688 3351 8689 3353 8690
          3352 8688                   

$$
1 follow-up statement
622 
WGUS84 KBMX 261926
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
226 PM CDT Wed Sep 26 2018


...The flood warning is cancelled for the Village Creek At At Avenue 
W...

.Rises have not been as great as earlier forecast for Village Creek 
at Avenue W in Ensley...and the flood warning is no longer in effect 
there.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

This will be the last statement issued for this event.

&&

ALC073-261956-
/O.CAN.KBMX.FL.W.0024.000000T0000Z-180927T0953Z/
/ENSA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
226 PM CDT Wed Sep 26 2018

The Flood Warning is cancelled for
  The Village Creek At At Avenue W.
* AT  2:15 PM Wednesday the stage was 9.2 feet. 
* Flood stage is 10 feet. 
* Forecast...The creek crested below flood stage at 9.7 feet.  The 
  creek will continue to fall the next few hours.
* Impact...At 10 feet...Flooding of low-lying areas begins in Ensley
  and Pratt City. The water treatment plant west of Pratt City begins
  to flood along the road near the digest area of the plant on the 
  north side of the creek. 

&&

LAT...LON 3352 8687 3351 8688 3351 8689 3353 8690
          3352 8688                   

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Sep 26, 6:52 AM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Sep 26, 6:52 AM CDT, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
652 AM CDT Wed Sep 26 2018

.UPDATE...
For 12Z Aviation and Added Flash Flood Watch

&&

.SHORT TERM...
Today through Thursday.

Today is looking rather wet for central Alabama as an approaching
frontal boundary will move into the area from the northwest by
the evening hours. This will provide the necessary lift for rain
and thunderstorms to begin to envelop the region this morning.
Overnight observations showed isolated showers and thunderstorms
developing ahead of this feature as 20-25kt, 850mb winds
transported Gulf moisture through southwesterly flow. Our 00Z
sounding yesterday evening displayed a PW of 1.81", though this is
expected to increase throughout the day to ~2.1" as higher
moisture content pools ahead of the front and is suggested by
2.26" PWs measured to our southwest at the New Orleans WFO.

With mid/upper-level ridging remaining stubbornly in place off the
East Coast, upper-level troughing will struggle to advance southward
this go around. Thus, this associated frontal boundary will also
struggle to advance much farther south as it enters our area. It is
likely to stall out around the I-20/I-59 corridor into tonight.
Given the orientation of the front and the parallel winds aloft, low-
level confluence along an axis of deep layer moisture will bring
repeated chances of heavy rain with embedded thunderstorms and
should persist through the next 24-36 hours. Isolated flash flooding
is possible in areas along and north of the stalling frontal
boundary today with most forecast indications supporting upwards of
2-3" of rainfall, with locally higher amounts possible.

Have placed 80-90% PoPs in forecast grids as far southeast as the I-
59 corridor by this evening. This particular area will likely see
the warmest temperatures and best chances for afternoon
destabilization, though can also extend farther northwestward ahead
of the front as well. Here, SBCAPE values could reach the 1,500-
2,000 J/kg range, allowing plenty of buoyancy for thunderstorms to
ingest. Although no severe weather is expected today with low wind
shear/weak flow aloft, as well as low mid-level lapse rates, not
ruling out some stronger thunderstorms in the afternoon as multicell
clusters develop and present some gusty downdrafts/outflow. Our
focus today will be monitoring the developing thunderstorms for
heavy rain and potential flash flooding. Generally expect overall
intensities/coverage to decrease after sunset but atmospheric
parameters suggest activity to continue overnight.

40/Sizemore

.LONG TERM...

Friday through Wednesday.

By Friday what is left of the front will continue to hang around
the I-59 corridor. A slight push to the south may occur before a
surge of gulf moisture will begin to lift northward. This will
increase rain chances across the south during day. We will need
to watch some of the rainfall totals on Thursday and Friday, but
did not include in the HWO for now as it really depends on exactly
where the heaviest rains occur today.

As we work into the weekend the main concentration of rain will
be along the next front as it tries to slide south toward the
area. However, given the fact that it is going to have to push
south, versus southeast, does not give much hope in it making it
through the area as well. In addition an area of high pressure
will be sliding in from the east. At this time it appears that it
will stall just to our north and then begin to lift on Sunday as
a warm front back into the Ohio Valley region by Monday. Rain
chances will remain in the forecast through the first of next
week, but looking at generally just scattered activity and
generally during the peak heating the afternoon and early evening.
Temperatures will once again return back into the upper 80s to
lower 90s for the end of September.

16

&&

.AVIATION...
12Z TAF Discussion.

Currently the cold front is in northeastern Mississippi and will
be entering the northwestern portions of Central Alabama this
morning. Out ahead of the front low clouds have settled in across
much of the area. Models have been pretty good with the timing and
initialization this morning, so confidence in overall timing has
increased. There's also high confidence in widespread rain
showers and thunderstorms approaching from the northwest ahead of
a frontal boundary as we head through the morning hours. Have
generally put best expectations for timing for each terminal with
BHM/EET/TCL seeing deteriorating conditions first. MGM/TOI will
experience more scattered convection during the day with a later
transition to widespread storms towards 21Z and after. Overall,
MVFR ceilings and visibilities throughout the day at all terminals
can be expected. Adjustments will be made accordingly as the
system moves across the region.

16

&&

.FIRE WEATHER...

Numerous to even widespread rains and storms are expected today and
tonight as a front tries to make it into the area. The front stalls
and will keep scatter to numerous showers/storms in the forecast
through Friday. RH values will remain high due to this activity.
Cloud cover should prohibit fog development, but low clouds could
cause some drops in visibility and keep the dispersion values very
low. Isolated to scattered showers/storms remain possible through
the week, but ceilings should lift and dispersions increase.
Otherwise, there are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     81  68  78  67  82 /  90  60  80  60  50
Anniston    84  69  80  67  84 /  90  70  80  60  50
Birmingham  82  69  80  67  84 /  90  60  80  60  50
Tuscaloosa  82  69  81  67  84 /  90  60  80  50  60
Calera      82  68  80  67  81 /  90  70  80  60  60
Auburn      85  70  83  69  84 /  80  60  70  50  50
Montgomery  87  72  84  68  85 /  80  70  80  50  60
Troy        88  70  85  69  86 /  80  60  70  30  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through Thursday morning for the following
counties: Blount...Cherokee...Etowah...Fayette...Lamar...
Marion...Walker...Winston.

&&
Hazardous weather outlook, Sep 26, 3:34 AM CDT, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
334 AM CDT Wed Sep 26 2018

ALZ011>015-017>050-271145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
334 AM CDT Wed Sep 26 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

A cold front will slowly move into the northwestern portions of the
state today, before stalling near the Interstate 59 corridor this
evening. Heavy rains and thunderstorms will be possible with the
front, and could train over portions of the region, resulting in 1
to 2 inches of rain, with locally higher totals. Areas of concern
will generally be along and north of a line from Demopolis to Calera
to Anniston through Midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through tonight.

In the hours before

Local storm report, Sep 26, 11:45 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 AM CDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     FLASH FLOOD      1 S BRIGHTON            33.43N 86.95W
09/26/2018                   JEFFERSON          AL   TRAINED SPOTTER

            FLOODING NEAR BESSEMER SUPER HIGHWAY IN
            BRIGHTON. FD DISPATCHED TO EVACUATE
            RESIDENTS FROM HOME.

&&

MW
Local storm report, Sep 26, 11:56 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1156 AM CDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     FLASH FLOOD      2 SSE HUEYTOWN          33.42N 86.99W
09/26/2018                   JEFFERSON          AL   TRAINED SPOTTER

            TREE ON HOUSE OFF OF EDGEHILL DR IN
            HUEYTOWN, NO INJURIES.

&&

MW
Local storm report, Sep 26, 12:07 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1207 PM CDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     FLASH FLOOD      1 WSW UAB CAMPUS        33.50N 86.82W
09/26/2018                   JEFFERSON          AL   BROADCAST MEDIA

            FLASH FLOODING NEAR INTERSECTION OF
            UNIVERSITY BLVD AND 8TH ST S.

&&

MW
Local storm report, Sep 26, 12:09 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1209 PM CDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TSTM WND DMG     2 SSE HUEYTOWN          33.42N 86.99W
09/26/2018                   JEFFERSON          AL   TRAINED SPOTTER

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2
            SSE HUEYTOWN. TREE ON HOUSE OFF OF EDGEHILL
            DR IN HUEYTOWN, NO INJURIES.

&&

MW
Local storm report, Sep 26, 12:15 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 PM CDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      1 SE BRIGHTON           33.43N 86.94W
09/26/2018                   JEFFERSON          AL   BROADCAST MEDIA

            SIGNIFICANT FLOODING REPORTED AT A MOBILE
            HOME PARK ALONG BESSEMER SUPER HIGHWAY.

&&

MW
Local storm report, Sep 26, 12:23 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1223 PM CDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     FLASH FLOOD      2 NNW BESSEMER          33.42N 86.98W
09/26/2018                   JEFFERSON          AL   TRAINED SPOTTER

            FLOODING AT THE INTERSECTION OF MISSISSIPPI
            AVE AND 21ST ST NEAR HUEYTOWN.

&&

MW

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:27 PM CDTSpecial Weather StatementBMXBlount33 min
Sep 26, 6:58 AM CDTFlash Flood WatchBMXBibb, Blount, Calhoun, Cherokee, Etowah, Fayette and 9 more35 hr
Sep 26, 7:13 AM CDTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker, Winston3 hr
Sep 26, 7:26 AM CDTAreal Flood AdvisoryBMXMarion3 hr
Sep 26, 10:12 AM CDTAreal Flood AdvisoryBMXJefferson2 hr
Sep 26, 10:41 AM CDTFlash Flood WarningBMXJefferson5 hr
Sep 26, 11:34 AM CDTAreal Flood AdvisoryBMXTuscaloosa3 hr
Sep 26, 11:51 AM CDTAreal Flood AdvisoryBMXBibb, Shelby3 hr
Sep 26, 3:45 PM CDTAreal Flood AdvisoryBMXChambers, Lee2 hr
Sep 26, 3:46 PM CDTAreal Flood WarningBMXJefferson3 hr
Sep 26, 3:51 PM CDTSpecial Weather StatementBMXMacon24 min
Sep 26, 3:55 PM CDTSpecial Weather StatementBMXBullock35 min
Sep 26, 4:40 PM CDTAreal Flood AdvisoryBMXBullock, Macon, Montgomery, Pike2 hr
Sep 26, 5:08 PM CDTAreal Flood AdvisoryBMXChambers, Lee2 hr

Nearby

River Flood Warnings in Alabama, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.